Stem Cell Transplant-Associated Wernicke Encephalopathy in a Patient with High-Risk Neuroblastoma

    loading  Checking for direct PDF access through Ovid

Abstract

Children undergoing intense cancer treatment frequently require total parenteral nutrition (TPN). Rarely, vitamins are removed due to hypersensitivity to the carrier vehicle in the formulation. We present the case of a 5-year-old patient with stage 4, high-risk neuroblastoma who developed altered mental status, ataxia, and tachycardia during consolidative autologous stem cell transplantation. Skin findings and brain MRI were consistent with thiamine (vitamin B1) deficiency and Wernicke encephalopathy. Vitamin B1 administration rapidly reversed all skin and neurologic symptoms. This case highlights the importance of close monitoring of micronutrients in pediatric patients receiving prolonged courses of chemotherapy and stem cell transplantation. Pediatr Blood Cancer © 2015 Wiley Periodicals, Inc.

Related Topics

    loading  Loading Related Articles